Wyoming, 2018Damaging Winds in Wyoming, May 10, 2018
May 10, 2018 · NWS CYS · 2 events in 2 counties and zones
Thunderstorms produced large hail and strong winds north and northeast of Cheyenne.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced large hail and strong winds north and northeast of Cheyenne.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 10, 1:16 PM MST, 34 minutes earlier.
Area forecast discussion, May 10, 1:16 PM MST, 34 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
216 PM MDT Thu May 10 2018
.SHORT TERM...(This evening through Saturday)
Issued at 215 PM MDT Thu May 10 2018
Storms gradually increasing over se Wy this afternoon and expect
this trend to continue as the moves east and northeast over the
plains into the Nebraska Panhandle through early this evening. A
few severe storms likely with large hail and strong winds the main
threat as LCLs will be somewhat high. Severe storms should exit
east of the CWA early this evening but some remaining weaker
activity expected over northwest parts of the CWA through this
evening. Friday and Friday night should see showers and a few
storms spread back across the CWA in a favorable overrunning setup
with the surface front just south of the CWA underneath somewhat
diffluent upper flow on the east side of an upper low over Nevada.
A few stronger storms possible Friday afternoon mainly near the
Colorado border especially if the front creeps back north a bit.
An upper shortwave will lift north across the CWA Friday night so
activity looks to be reduced over the CWA Saturday with weak
subsidence increasing in the wake of the wave.
.LONG TERM...(Saturday night through Thursday)
Issued at 215 PM MDT Thu May 10 2018
Unsettled conditions will hold over the CWA into Tuesday as the
upper low over the western CONUS moves very little while slowly
filling. Impulses rotating around the low will bring scattered
showers and tstms at times to the CWA through much of the period
but with gradually lesser coverage as the low weakens. Temperatures
near seasonal averages through Monday then nudging back up by
midweek.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1153 AM MDT Thu May 10 2018
Thunderstorms will develop over the higher terrain of southeast WY
by 20z this afternoon, likely increasing in coverage and intensity
as they track across the high plains of southeast Wyoming, and the
western Nebraska Panhandle. Severe thunderstorms are expected with
potential for hail (surface & aloft), along with gusty and erratic
surface winds. Considerable wind shear will exist today. We expect
a few non-severe storms over western areas as well. While VFR will
generally be the rule through this afternoon, brief MVFR ceilings/
visibilities could accompany thunderstorms. Showers and storms are
expected to decrease in coverage overnight, but could linger a bit
into the night. Patchy fog and IFR ceilings will develop over much
of the western NE Panhandle tonight.
&&
.FIRE WEATHER...
Issued at 215 PM MDT Thu May 10 2018
Fire weather concerns are expected to remain quite low through the
weekend. Scattered showers and thunderstorms will move across the
area into this evening with a few severe storms possible mainly
over far southeast Wyoming into the Nebraska Panhandle. Mild and
unsettled weather will then set up over the area Friday through
the weekend with wetting rains likely over many areas.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...RE
LONG TERM...RE
AVIATION...CLH
FIRE WEATHER...RE
Hazardous weather outlook, May 10, 4:23 AM MST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
523 AM MDT Thu May 10 2018
NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-117>119-
111130-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
523 AM MDT Thu May 10 2018
This hazardous weather outlook is for western Nebraska and
southeast Wyoming along and east of Interstate 25.
.DAY ONE...TODAY AND TONIGHT
Thunderstorms will become more numerous today with some
thunderstorms becoming severe this afternoon through this evening.
These thunderstorms may contain large hail, damaging winds, and
frequent lightning. An isolated tornado is also possible.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Unsettled weather will continue through the weekend and into early
next week with a daily threat of thunderstorms. Some strong
thunderstorms are possible Friday afternoon and evening along the
Interstate 80 corridor.
.Spotter information statement...
Spotters are urged to report severe weather to the National
Weather Service in Cheyenne this afternoon and this evening.
WYZ103>105-109>116-111130-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
523 AM MDT Thu May 10 2018
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming, mainly west of Interstate 25.
.DAY ONE...TODAY AND TONIGHT
Thunderstorms will become more numerous today with some strong
thunderstorms possible by early to mid afternoon. Small hail,
gusty winds, and frequent lightning will be the primary threats
with these thunderstorms.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Unsettled weather will continue through the weekend and into early
next week with a daily threat of thunderstorms.
.Spotter information statement...
Spotters activation is unlikely at this time for areas west of
Interstate 25.
In the hours before
Special weather statement, May 10, 1:01 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
201 PM MDT THU MAY 10 2018
WYZ103-105-106-115-116-102045-
Shirley Basin WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-Laramie Valley WY-
201 PM MDT THU MAY 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY COUNTY UNTIL
245 PM MDT...
At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Wheatland Reservoir 3, or 30 miles north of
Laramie, moving northeast at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern Albany
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4163 10562 4176 10580 4216 10550 4194 10528
4174 10528
TIME...MOT...LOC 2001Z 218DEG 23KT 4175 10562
HammerThunderstorm Wind, Albany
- When
- May 10, 1:50 PM MST to 1:52 PM MST
- Where
- Albany County, 42.96 mi NE of Buford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.610, -104.800
Estimated wind gusts of 60 mph were observed south of Chugwater.
Thunderstorm Wind, Laramie
- When
- May 10, 2:30 PM MST to 2:32 PM MST
- Where
- Laramie County, 18 mi ENE of Cheyenne
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.240, -104.500
Estimated wind gusts of 55 to 60 mph were observed northeast of Cheyenne.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, May 10, 20182 deaths · 1 event
- Heat in Virginia, May 10, 20182 deaths · 1 event
- Hail and Damaging Winds in Nebraska, May 10 to 11, 2018$480,000 · 1 in hail · 50 events
- Hail and Damaging Winds in Indiana, May 10, 2018$120,000 · 2 in hail · 7 events
- Hail and Damaging Winds in Virginia, May 10, 2018$38,000 · 1 in hail · 29 events
- Hail and Damaging Winds in North Carolina, May 10, 2018$61,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Pennsylvania, May 10, 2018$40,000 · 1.5 in hail · 18 events
- Hail and Damaging Winds in North Carolina, May 10, 2018$30,000 · 1.75 in hail · 18 events
- Hail and Damaging Winds in Kentucky, May 10, 2018$55,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Virginia, May 10, 2018$15,000 · 1.5 in hail · 12 events
- Lightning Strike in Missouri, May 10, 2018$25,000 · 1 event
- Hail and Damaging Winds in Virginia, May 10, 2018$8,000 · 1 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770187, 770189.